• Left ear stuffed

    Asked by Kebohs on Saturday, June 28, 2014

    Left ear stuffed

    I completed radiation on neck/ throat on Monday. I am 5 days out of treatment. Well, this morning I woke up with a little "watery" discharge from left ear, and it's stuffed. There is some ringing in my ear and I can't hear well out of it and am a little dizzy. Has anyone expierenced this?

    13 Answers from the Community

    13 answers
    • maddie1's Avatar
      maddie1

      You're 5 days out and side effects will really start up now - call doc and inform them. Probably just part of treatment & boy trying to repair itself- there's so much that gets affected with radiation especially in the neck/throat area.

      about 4 years ago
    • right's Avatar
      right

      My right ear got stuffed and I couldn't hear well either. My ENT doc put a tube in my ear to help my ear yo drain.

      about 4 years ago
    • meyati's Avatar
      meyati

      Now is when you become best friends with your ENT. If you don't have one, get one Monday, tomorrow, manana. Go into the ER to get one quickly. Actually today is a good day for that. . I'd go into the regular ER, where they can get you into an ENT really quick.. You do not want to wait until it's infected. There isn't any sense in talking to a doctor about if you should see an ENT, as you need an ENT. If you need a referral-get one tomorrow.If you don't need a referral, find one. With fluid coming out you really need to go to the ER. As 'right' said-you need a tube. It's an easy thing to do and they usually come out pretty soon

      When you sign in @ the ER- make sure that they know you finished radiation a few days ago. Some places isolate you from other patients. ear a mask there. It's very easy to catch something.

      I'm in my 2nd year of remission, and I was talking to my ENT's head nurse Monday. There are a lot of little things that you can do to help your ear. I won't say- because I'm not a doctor looking at you.

      I can't tell you if the ringing will go away, as I've had it in both ears since I was in second grade. I've had lots of ear trouble- and I'm telling you to go into an ER, so you can get into an ENT.

      about 4 years ago
    • laradactyl's Avatar
      laradactyl

      For me it was three or four weeks after my last radiation treatment for tonsil cancer that I noticed a lot of pressure in my left ear. It has now been almost eight months after and almost all the pressure is gone. I have been using a nasal spray and a decongestant. I am not expecting a tube to be necessary. I also ended up with a hearing aid but I already had considerable hearing loss before radiation. It just wasn't bad enough to warrant a hearing aid until after.

      about 4 years ago
    • meyati's Avatar
      meyati

      Sounds like you have an 'Inner Ear infection" Please get to the ER, I've had several of those. Get care before you start throwing up from motion sickness and you are falling all over the place from being dizzy.

      about 4 years ago
    • laradactyl's Avatar
      laradactyl

      I agree that an ENT should be involved. I see mine regularly and the medication that I mentioned was prescribed by her.

      about 4 years ago
    • Kebohs' Avatar
      Kebohs

      Thank you everybody. I have an appointment tomorrow with my ENT. My ENT was also my surgeon so I will tell him about my ear. My ear is now unstuffed for now but, I will tell him about it as well as a myraid of other side effects that seem to be popping up. Recovery from head and neck radiation is tough. My burns are still active. They are like little volcanos. When I think they are fading they start getting red again so I don't know if I should keep up the Sivadene cream or use the Radiaplex cream. My Tastebuds are still absent so I keep tasting food only to toss it in the garbage. I live on cream of wheat and Carnation Instant Breakfast with an occasional 1/2 cup of ripe watermelon chopped up small so it won't hurt my gums. This is a real Challenge. I tried taking Mucinex for the thick saliva but the pill was so big that I threw up. Water still tastes bad but, I drink it. Sheesh... I know it will get better.

      about 4 years ago
    • GregP_WN's Avatar
      GregP_WN

      I had a basket full of side effects, but I guess I missed that one! I hope your dr. apt. gets you fixed up.

      about 4 years ago
    • meyati's Avatar
      meyati

      They have liquid Mucinex- and you can take a hammer to a pill, smash it, and mix with water. Don't do that to any slow release meds, as you get too much at once. I do it anyway, if I wasn't sick, I wouldn't be taking any meds. I'm just not recommending any meds, as each person and their ear problems can be so unique. I

      One thing you can do is lean over sideways, and press the ear flap thing quickly about 6 times, and sit there with your head bent for a few minutes. It creates pressure and drains liquids from your ear. That was the first question my ENT asked me at the first visit. That is low tech- cheap and extremely effective.

      nose surgery messed everything up and I entered radiation with fluid in my ear and my Eustachian tube messed up- heavy and hurting. Like for me to listen to anybody but an ENT about meds isn't that great---I have Diver's/Surfer's ear. They think that sand embeds in soft tissue and causes Inner Ear infections-problems with acetaminophen, abscesses, tinnitus, problems in keeping the pressure in my ears right. Water pressure from skin diving also messes up the ear's membranes. Considering my history, I went ahead with the radiation-then went into the ENT several months later. I'm used to doing my own thing, and nature sorting things out.

      Another thing that I've learned is that living in different areas and altitudes affects what type of meds are used for these problems. I live over a mile high in a desert. One of the most common meds for the nose is too strong for my system, so I take a quarter of the recommended dose. It's a combination of childhood diving-my whole family SCUBA dived, and then teenage surfing was added. When that history is combined with nose surgery, radiation, thin dry air, and high altitude, the medicine works differently on me than on somebody in Florida or Hawaii-which is why I'm not naming any meds. Some people hear the name of a med- and sort of insist on it, instead of listening to the doctor and working with them. I don't want anybody to think that it's a bad med.

      I'm so glad that you have an ENT, and it helps greatly that he did the surgery. It takes about 3 months to get over radiation. Every once in awhile, I'll bite down on something-even bread- and my gum and upper molars hurt, and it's been way over a year. I go back to soup, mushy, whatever for a few days until it feels better. Greg likes bread and gravy, but that bothers my teeth when I'm having problems.

      It's been almost 2 years since radiation ended, but I still use the radiation creme that my clinic recommended. I have to put it inside of my mouth and nose, or they start drying out and hurt. The surgeon removed part of my nose and sewed it back up. She also removed a section of my lip and tissue into my nose. The creme helps my nerves feel better.Cold and heat hurt so much. I just don't know what I'd do without my ENT and oncology radiologist.

      about 4 years ago
    • welderdan's Avatar
      welderdan

      My ENT gave me 0.025% Flunisolide Nasal INH Spray for my inner ear fluid problem..Worked for me!! Best wishes for all these problems!

      about 4 years ago
    • Kebohs' Avatar
      Kebohs

      Thanks Meyati, you are a wealth of information. I'm going to look for the liquid Mucinex and talk to my ENT about the whole,ear,mucous,nose thing when I see him tomorrow. Flapping my ear now ;) I always had sinus problems before all this happened. I had sinus surgery years back and still tend to have nasal polyps and allergy to Dust ans Dust mites which does not help.

      about 4 years ago
    • meyati's Avatar
      meyati

      Glad to help. I just lost a crown while eating rice tonight. I thought that I'd loose my upper teeth, but now this is on the bottom-radiation side of course. Who can figure----

      Oh, I am so stupid---have your ENT write a script for you.

      You usually can find it with the cough syrup-- They package it in liquid for kids-I'm not insulted by that. It's Guaifenesin as a prescription. If you have to order it on line- go to Phillypharmacy.com as they have the real thing- signed -sealed and delivered. Walgreens advertises that they carry liquid Mucinex. I just wouldn't trust Ebay for meds-I don't even trust them for dog food or any type of pet thing. I remember those poison dog beds from China about 2004-

      about 4 years ago
    • MyCancerDiary's Avatar
      MyCancerDiary

      It seems to be a common side effect. Mine comes and goes, especially after a day of lecturing at school. Looks like you're on the right track. Good luck' Let us know how you make out. Think positive.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more squamous cell carcinoma, oral cavity and oropharyngeal cancer questions.  Also, don't forget to check out our Squamous Cell Carcinoma, Oral Cavity and Oropharyngeal Cancer page.